Vol. 9, No. 5, 2016

Download this article
Download this article For screen
For printing
Recent Issues

Volume 17
Issue 3, 363–541
Issue 2, 183–362
Issue 1, 1–182

Volume 16, 5 issues

Volume 15, 5 issues

Volume 14, 5 issues

Volume 13, 5 issues

Volume 12, 8 issues

Volume 11, 5 issues

Volume 10, 5 issues

Volume 9, 5 issues

Volume 8, 5 issues

Volume 7, 6 issues

Volume 6, 4 issues

Volume 5, 4 issues

Volume 4, 4 issues

Volume 3, 4 issues

Volume 2, 5 issues

Volume 1, 2 issues

The Journal
About the journal
Ethics and policies
Peer-review process
Submission guidelines
Submission form
Editorial board
Editors' interests
ISSN (electronic): 1944-4184
ISSN (print): 1944-4176
Author index
To appear
Other MSP journals
Convergence of sequences of polygons

Eric Hintikka and Xingping Sun

Vol. 9 (2016), No. 5, 751–764

In 1878, Darboux studied the problem of midpoint iteration of polygons. Simply put, he constructed a sequence of polygons Π(0),Π(1),Π(2), in which the vertices of a descendant polygon Π(k) are the midpoints of its parent polygon Π(k1) and are connected by edges in the same order as those of Π(k1). He showed that such a sequence of polygons converges to their common centroid. In proving this result, Darboux utilized the powerful mathematical tool we know today as the finite Fourier transform. For a long time period, however, neither Darboux’s result nor his method was widely known. The same problem was proposed in 1932 by Rosenman as Monthly Problem # 3547 and had been studied by several authors, including I. J. Schoenberg (1950), who also employed the finite Fourier transform technique. In this paper, we study generalizations of this problem. Our scheme for the construction of a polygon sequence not only gives freedom in selecting the vertices of a descendant polygon but also allows the polygon generating procedure itself to vary from one step to another. We show under some mild restrictions that a sequence of polygons thus constructed converges to a single point. Our main mathematical tools are ergodicity coefficients and the Perron–Frobenius theory on nonnegative matrices.

polygons, finite Fourier transform, stochastic matrices, ergodicity coefficients
Mathematical Subject Classification 2010
Primary: 15A60, 65F35
Secondary: 15A12, 15A30
Received: 4 March 2015
Accepted: 17 September 2015
Published: 25 August 2016

Communicated by Zuhair Nashed
Eric Hintikka
Department of Mathematics
MS 136
Rice University
P. O. Box 1892
Houston, TX 77005
United States
Xingping Sun
Department of Mathematics
Missouri State University
Springfield, MO 65897
United States